Montana, 2008Damaging Wind in Montana, April 29, 2008
April 29, 2008 · NWS BYZ · 1 event in 1 county or zone
An isolated severe thunderstorm moved through Hysham resulting in some minor damage to a mobile home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm moved through Hysham resulting in some minor damage to a mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 29, 1:39 PM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Apr 29, 1:39 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT TUE APR 29 2008
.SHORT TERM...VALID FOR WED AND THU...
ACTIVE AND CHALLENGING SHORT TERM FORECAST. CONFIDENCE FAIRLY HIGH
FOR A WET MORNING COMMUTE FROM 12 TO 18Z TOMORROW FROM BILLINGS
WEST TO LIVINGSTON. FORECAST THEN VERY COMPLICATED FOR EASTERN
ZONES THURSDAY AND THURSDAY NIGHT WITH POSSIBLE WINTER STORM.
TONIGHT...SOUTHWEST FLOW INCREASING OVER THE AREA. THIS HAS
ALLOWED SOUTHWEST WINDS TO MIX OUT ACROSS MOST OF THE AREA ALONG
WITH A FEW THUNDERSTORMS. RED FLAG WARNING CRITERIA IS HITTING
MOST AREAS AND WILL KEEP THIS HIGHLIGHT GOING THROUGH MIDNIGHT.
COLD FRONT STILL ON TRACK TO PUSH TO AROUND BILLINGS AT MIDNIGHT
THEN INTO MILES CITY AREA AROUND 12Z. STRONG UPPER DIFFLUENCE AND
UPWARD MOTION BEHIND THE FRONT WILL PUSH INTO LIVINGSTON AREA
AFTERNOON MIDNIGHT FOR RAIN...EVENTUALLY CHANGING TO SNOW.
EXPECT WINDS TO PICK UP LATER TONIGHT AS WELL BEHIND THE FRONT.
WEDNESDAY...RAIN...AND RAIN/SNOW MIX IN FAR WEST...LOOKS LIKE A
GOOD BET WEDNESDAY MORNING FOR A WET WINDY MORNING COMMUTE. COLD
FRONT ADVANCES ACROSS THE REMAINDER OF THE FORECAST AREA WITH VERY
WINDY CONDITIONS IN THE MORNING...AND WINDY IN THE AFTERNOON ALL AREAS.
UPPER SYSTEM QUICKLY SPLITS BY AFTERNOON WITH ONLY SLIGHT CHANCE
TO CHANCE POPS OVER THE PLAINS BY THE AFTERNOON.
WEDNESDAY NIGHT LOOKS TO BE THE TRANSITION DAY AS ONE CLOSE UPPER
LOW SPINS TO THE NORTH IN SOUTHERN CANADA AND THE OTHER CHUNK OF
ENERGY IS FURTHER SOUTH OVER WYOMING. THIS SHOULD RESULT IN MAINLY
DRY TO ISOLATED CHANCE TYPE SITUATION.
THURSDAY INTO THURSDAY NIGHT...CONFIDENCE PRETTY LOW HOW THIS
ENTIRE SYSTEM ENDS UP...BUT THERE SURELY HAS BEEN A TREND AS OF
LATE TO BRING MORE MOISTURE FURTHER WEST INTO BILLINGS FORECAST
AREA IN EASTERN ZONES. HAVE THUS TRENDED HIGHER POPS FURTHER WEST
TO INCLUDE MILES CITY AS WELL AS POWDER RIVER COUNTY. ECMWF
PRODUCING A VERY SIGNIFICANT STORM SYSTEM WITH ABOUT 2 INCHES OF
MOISTURE POSSIBLE FROM THE SYSTEM. GFS IS MUCH MORE PROGRESSIVE
WITH ENERGY AND MOISTURE BUT NAM ABOUT IN THE MIDDLE FOR MOISTURE.
AT THIS TIME...WILL GET A TOTAL OF UP TO ABOUT 6 INCHES OF SNOW
THURSDAY AND THURSDAY NIGHT IN FAR EASTERN ZONES AND CONTINUE TO
COVER WITH HWO. IF THINGS DO PAN OUT THOUGH...COULD POSSIBLY BE
VERY WIND AND VERY SNOWY WITH POSSIBLE BLIZZARD CONDITIONS IN
EASTERN ZONES...ESPECIALLY THURSDAY NIGHT...WHICH WE WILL HAVE TO
WATCH AND HOPE SEE IF MODELS TRENDS SETTLE DOWN. RASCH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS REALLY DIFFER THROUGH MUCH OF THE EXTENDED AND THUS HAVE
NOT MADE TOO MANY CHANGES.
UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO BRING WRAP
AROUND MOISTURE TO THE EASTERN ZONES ON FRIDAY MORNING. STILL
SOME UNCERTAINTY AS TO HOW FAR WEST THE PRECIPITATION WILL MAKE
IT AT THIS TIME. A DRIER PERIOD DOES LOOK CERTAIN FOR FRIDAY
NIGHT AND SATURDAY ACROSS MUCH OF THE AREA. FOR SUNDAY AND
BEYOND...THE MODELS REALLY DIFFER ON THE TRACK OF THE SYSTEMS.
THE ECMWF HAS 2 MORE SYSTEMS LINED UP TO MOVE SOUTH OF THE AREA
NEXT WEEK AND WRAP MOISTURE BACK INTO THE FAR EASTERN ZONES. THE
GFS ON THE OTHER HAND BRINGS A SYSTEM FROM CANADA OVER THE AREA
SUNDAY AND MONDAY BRINGING A LITTLE BETTER CHANCE OF PRECIP TO
THE WHOLE AREA. WITH THESE BIG UNCERTAINTIES DID NOT MAKE ANY
CHANGES AND KEPT JUST A SLIGHT MENTION OF PRECIP IN THE FORECAST
FOR NOW. TEMPERATURES DO LOOK LIKE THEY WILL BE COOLER THROUGH
FRIDAY AND START TO TREND UP A LITTLE BIT BUT THIS IS ALSO STILL
UNCERTAIN AT THIS TIME. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON MAINLY FROM BILLINGS AND AREAS WEST. THESE SHOWERS AND
THUNDERSTORMS WILL PUSH WEST THIS EVENING AND OVERNIGHT. SOME
THUNDERSTORMS MAY CONTAIN GUSTY AND ERRATIC WINDS. A COLD FRONT
WILL MOVE THROUGH THE AREA TONIGHT BRINGING A GOOD CHANCE OF RAIN
AND SNOW TO MUCH OF THE AREA THROUGH WEDNESDAY MORNING. EXPECT
MAINLY MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS WITH LOCALIZED
IFR CONDITIONS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 041/053 033/050 035/051 033/059 035/058 035/060 038/063
68/W 22/O 42/R 00/B 22/R 22/R 22/R
LVM 035/046 029/044 030/052 028/056 031/055 031/055 032/056
78/W 22/O 22/O 00/B 23/O 22/O 22/O
HDN 045/054 029/050 031/050 032/059 034/062 036/062 035/066
68/W 23/O 42/O 00/B 02/R 22/R 22/R
MLS 048/056 033/048 032/043 033/056 034/058 035/058 038/062
35/W 24/O 53/O 00/B 00/B 22/R 22/R
4BQ 050/056 032/042 032/038 031/052 030/056 034/056 036/062
23/W 27/O 64/O 20/B 00/B 22/R 22/R
BHK 050/055 030/042 026/037 030/051 033/055 033/056 038/060
24/W 37/O 64/O 20/B 00/B 12/R 22/R
SHR 045/050 027/041 027/045 028/053 031/055 031/056 033/061
35/W 45/O 63/O 00/B 12/R 22/R 22/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 29>39-42-56>58-63-66-67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 29, 2:04 PM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT TUE APR 29 2008
MTZ028>042-056>058-063>068-WYZ098-099-302115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
304 PM MDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. THESE
SHOWERS AND THUNDERSTORMS WILL HAVE GUSTY WINDS UP TO 50 MPH WITH
THEM. A COLD FRONT WILL THEN PUSH ACROSS THE AREA LATER TONIGHT.
IT WILL BRING WINDY CONDITIONS AS WELL AS IT PUSHES FROM WEST TO
EAST ACROSS THE AREA. RAIN AND SNOW WILL DEVELOP OVER WESTERN
AREAS FROM HARLOWTON SOUTH TO LIVINGSTON AFTER MIDNIGHT.
ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE ON GRASSY
SURFACES BY FRIDAY MORNING. ELSEWHERE...A RAINY MORNING IS
EXPECTED FROM ROUNDUP SOUTHWARD TO BILLINGS AND THE SHERIDAN AREA.
IT WILL ALSO BE WINDY AND MUCH COOLER WEDNESDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
A STORM SYSTEM WILL MOVE OVER THE AREA THURSDAY AND THURSDAY
NIGHT. THIS SYSTEM WILL CONTINUE THE UNSEASONABLY COOL AND
UNSETTLED WEATHER OVER THE AREA. IT WILL ALSO BRING THE POSSIBILITY
OF SIGNIFICANT SNOWFALL AND WIND OVER EASTERN ZONES FROM BAKER TO
EKALAKA TO BROADUS. THE EXACT STRENGTH AND MOVEMENT OF THIS STORM
REMAIN UNCERTAIN...BUT THERE IS THE POSSIBLY OF AROUND 6 INCHES OF
SNOW THURSDAY AND THURSDAY NIGHT IN THESE AREAS. IN ADDITION...VERY
WINDY CONDITION MAY DEVELOP...WHICH COULD CAUSE SIGNIFICANT
REDUCTIONS IN VISIBILITIES AT TIMES. PLEASE MONITOR THE LATEST
FORECAST FOR UPDATES TO THIS POSSIBLE SIGNIFICANT SPRING STORM.
PEOPLE WITH YOUNG LIVESTOCK SHOULD PREPARE FOR COOLER AND
UNSETTLED WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Treasure
- When
- April 29, 6:30 PM MST
- Where
- Treasure County, Hysham
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.300, -107.230
Part of a roof was torn off a mobile home and thrown a half mile. Garage doors were also blown inward on a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 29 to 30, 2008$1.1 million · 4 events
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89393.